Alert archive / Hawaii / Wind Advisories in 2022

Wind Advisory 2, NWS Honolulu, HI

March 2, 2022Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 2, 2022, 3:24 PM HST for Hawaii County, Hawaii. It took effect at Mar 2, 2022, 6:00 PM HST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2022, 3:24 PM HST (01:24 UTC)
In effect from
Mar 2, 2022, 6:00 PM HST
Expired
Mar 4, 2022, 3:30 AM HST
In force
34 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2022-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2022-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

407 
WWHW70 PHFO 030124
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
324 PM HST Wed Mar 2 2022

...WIND ADVISORY FOR BIG ISLAND SUMMITS TONIGHT AND THURSDAY...

.West winds will increase through the night as an upper level
trough approaches the Big Island. Winds will peak Thursday
morning and decline in the afternoon, likely falling below Wind
Advisory levels during the evening.

HIZ028-031430-
/O.NEW.PHFO.WI.Y.0002.220303T0400Z-220304T0400Z/
Big Island Summits-
324 PM HST Wed Mar 2 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
THURSDAY...

* WHAT...West winds increasing to 35 to 50 mph tonight and peaking
  Thursday morning.

* WHERE...Big Island Summits.

* WHEN...From 6 PM this evening to 6 PM HST Thursday.

* IMPACTS...Winds this strong can make driving and walking
  difficult. The winds can forcefully open doors and damage hinges
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
Wroe
3 follow-up statements
868 
WWHW70 PHFO 031315
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
315 AM HST Thu Mar 3 2022

...WIND ADVISORY FOR BIG ISLAND SUMMITS TODAY...

.As an upper level trough approaches the Big Island, advisory
level winds are expected. The peak is expected this morning, with
a decline during the afternoon, likely falling below Wind 
Advisory levels during the evening hours.

HIZ028-040215-
/O.CON.PHFO.WI.Y.0002.000000T0000Z-220304T0400Z/
Big Island Summits-
315 AM HST Thu Mar 3 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...West winds 25 to 45 mph with localized gusts over 55 mph,
  peaking this morning.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
702 
WWHW70 PHFO 040128
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
328 PM HST Thu Mar 3 2022

...WIND ADVISORY FOR BIG ISLAND SUMMITS...

.An upper level trough passing over the islands will maintain
very strong summit winds this evening. Winds will decline late
tonight and Friday.

HIZ028-041430-
/O.EXT.PHFO.WI.Y.0002.000000T0000Z-220304T1600Z/
Big Island Summits-
328 PM HST Thu Mar 3 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...West winds 25 to 45 mph, strongest this evening.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can make driving and walking
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
314 
WWHW70 PHFO 041330
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 AM HST Fri Mar 4 2022

HIZ028-041430-
/O.CAN.PHFO.WI.Y.0002.000000T0000Z-220304T1600Z/
Big Island Summits-
330 AM HST Fri Mar 4 2022

...WIND ADVISORY IS CANCELLED...

Wind speeds over the Big Island Summits have fallen and will
remain below Wind Advisory thresholds today. 

$$

RCB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 2, 9:51 AM HST, 5 hours 33 minutes earlier.

Area forecast discussion, Mar 2, 9:51 AM HST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
951 AM HST Wed Mar 2 2022

.SYNOPSIS...
Light and variable winds will shift out of the north tonight as
low pressure develops several hundred miles northeast of the
state. A disturbance aloft supporting the low will bring a chance
of thunderstorms and spotty heavy downpours tonight and Thursday,
especially along a surface trough stalled near the Big Island.
Somewhat stable and mostly dry conditions will prevail Friday
through Sunday, as the light background winds gradually become
east and southeast. Chances for rainfall increase Monday as a
front is expected to move over the islands.

&&

.DISCUSSION...
A land and sea breeze pattern will dominate as stability
decreases today. Surface low pressure is developing roughly 350
miles north of Kauai, putting the islands under light and variable
winds with prevailing land breezes this morning. A weak surface
trough centered about 50 miles southeast of the Big Island is
bringing some increase in low clouds there, but little rain is
falling over any island at this time. The upper level trough
generating the surface low will erode the ridge currently in place
over the island chain, but overall, somewhat stable conditions
should hang on today. Sea breezes will drive increased interior
clouds, but only spotty shower activity is expected over most
areas this afternoon. Kauai could see an isolated heavy shower
flare up, while the greatest amount of shower activity will favor
the Big Island due to increased moisture pooled around the surface
trough.

Unstable conditions will bring a chance of thunderstorms and
spotty heavy downpours tonight and Thursday, especially near the
Big Island. The upper level trough will approach Kauai tonight and
move down the island chain Thursday, bringing unstable conditions
as 500 mb temps drop down to -15C. The surface low will deepen
northeast of the state, sending gentle north winds over most
islands while the surface trough stalls over or just east of the
Big Island. Moisture pooled around the trough will fuel heavy
showers and thunderstorms over and east of the Big Island during
this time, and the summits of the Big Island will likely
experience strong westerly winds and a wintry mix, possibly
requiring Wind/Winter Weather Advisories. There is also potential
for frozen precip (most likely freezing rain) on the highest
reaches of Haleakala if a heavy shower were to develop there.
Across the rest of the state, moisture will be limited, and spotty
heavy showers and thunderstorms will be mostly likely to occur
Thursday afternoon due to sea breeze convergence over the islands.

Stable and drier conditions will return for most of the state
Friday into the weekend. The upper level and surface troughs will
slowly move eastward as drier conditions fill in on Friday.
Interior Big Island could see isolated downpours and thunderstorms
Friday afternoon, but elsewhere rainfall should be limited. Light
northerly winds will veer easterly on Saturday and southeasterly
on Sunday, with only isolated afternoon showers expected.

Another round of unsettled weather is possible on Monday as an
upper level trough sends a front across the state.

&&

.AVIATION...
Light easterly flow this morning is carrying bands of low topped
clouds and light showers towards east facing slopes and coasts of
the Big Island. Mountain obscuration could become an issue for
windward and Kau portions of the Big Island late this evening or
early Thursday. Over the smaller islands, weak northwesterly flow
will allow a land and sea breeze regime to drive local weather.

Sea breezes will drive cumulus development over island interiors
this afternoon and evening. A weak capping inversion between 05
and 07 kft will limit vertical development over the smaller
islands, but daytime heating should be sufficient over leeward
Big Island to generating towering cumulus and localized moderate
showers. Inland showers will taper off quickly after sunset as sea
breezes give way to weak land breezes. Partial clearing expected
along southwest facing slopes and coasts after midnight.

&&

.MARINE...
Light winds will shift northerly and increase to more widespread
moderate speeds tonight as a surface trough develops northeast of
the state. The trough will be strong enough to send a moderate
northeast swell across the islands Friday through Sunday, peaking
early on Saturday.

An upper trough will dig southeastward near the state Thursday
and bring a slight chance of thunderstorms for the windward
coastal waters. The surface and upper troughs will move out
Friday with more stable trades building in. A front will approach
from the northwest early next week.

The current moderate period northwest swell will continue to
gradually subside through Thursday. A new northwest swell is
expected to arrive Thursday night and, in tandem with the pulse
from the northeast, could increase surf near advisory threshold
for north facing shores on Friday. The northwest swell will
decline this weekend. A small long-period south swell will hold
today, then taper off through Thursday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Wroe
AVIATION...Bedal
MARINE...TS

Nearby

Wind Advisories in Hawaii, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.